Journal of the European Mathematical Society
Full-Text PDF (238 KB) | Table of Contents | JEMS summary
Fréchet differentiability of Lipschitz functions via a variational principleJoram Lindenstrauss, David Preiss and Jaroslav Tišer (1) Institute of Mathematics, The Hebrew University, 91904, JERUSALEM, ISRAEL
(2) Department of Mathematics, University of Warwick, CV4 7AL, COVENTRY, UNITED KINGDOM
(3) Department of Mathematics, Czech Technical University, Thakurova 7, 166 27, PRAGUE 6, CZECH REPUBLIC
We prove a new variational principle which in particular does not assume the completeness of the domain. As an application we give a new, more natural, proof of the fact that a real valued Lipschitz function on an Asplund space has points of Fréchet differentiability.
Keywords: Fréchet differentiability, Lipschitz functions, variational principle, Asplund space, mean value theorem, (d,d0)-complete metric space, cone monotone functions
Lindenstrauss Joram, Preiss David, Tišer Jaroslav: Fréchet differentiability of Lipschitz functions via a variational principle. J. Eur. Math. Soc. 12 (2010), 385-412. doi: 10.4171/JEMS/202